New! Free RUSH shipping for all orders! Shop now>>


Going in for a Cosmetic Procedure? Stop Taking These Meds Beforehand

cosmetic-procedures-bruising You should stop certain medications before going in for cosmetic procedures to reduce the likelihood of bruising.
  When going in for fillers, Botox, or any cosmetic procedure requiring the use of a needle, there will be a short session with your doctor in which all pre-procedural protocols are discussed: what you should do, what you should avoid, and all that jazz. If you are taking any medications or supplements, your doctor will most likely discuss stopping a few of them temporarily. Granted, these are tiny needles that are not the same as going into major surgery, so you won’t be asked to modify your heart medication for instance, but you will still have to make a few adjustments to lessen the chance of bruising or swelling after a cosmetic procedure.

Medications to Stop before Cosmetic Procedures

Generally the following medications are stopped a week before the procedure and resumed a day or two after it:  

cosmetic-procedures-medications-to-stop There are some medications that should be stopped prior to cosmetic procedures that are surprising to many people, such as Vitamin E.
 

  • Aspirin and NSAIDs (Non Steroidal Anti Inflammatory Drugs): this category includes a large number of prescription and OTC medications such as Bayer, Pepto Bismol, Aleve (Naproxen), Advil, Motrin (Ibuprofen). If in pain, Acetaminophen (Paracetamol) is still ok to use.
  • Vitamin E.
  • Plants and Herbs: such as Alfalfa, Chamomile, Clove, Fish Oils, Garlic, Ginko Biloba, Ginseng, Grape Seed, Green Tea, Licorice, and many others.

All of these categories work mainly by inhibiting platelet aggregation and/or fibrin formation — in addition to affecting other steps in the coagulation process — leading to decreased coagulation and blood thinning (which translates into easier bruising). As you can see, There are various items listed above that may not occur to many as possible factors affecting coagulation, and this list is not exhaustive by a long shot. That is why writing down a list of all supplements or herbs you take and having it with you at the clinic is a always good idea.

What Can I Continue Taking before a Cosmetic Procedure? 

There are many other blood thinning medications in wide use, but for such minor cosmetic procedures it is unlikely that these need to be stopped, especially if they are taken for health conditions such as a history of a stroke or heart disease. Examples are Warfarin, Heparin, and Pentoxifylline (Trental). Nevertheless, no dermatologist can guarantee zero chance of bruising from a filler or Botox injection, as nicking a small blood vessel is sometimes inevitable, even if your dermatologist is the best there is. In case a bruise does occur, it usually subsides in about a week — tw0 at most. It is worth mentioning that some dermatologists now recommend topical application of Arnica montana, as an anti bruising strategy. Good luck and thank you for reading! Sources: SM. Dinehart, L. Henry. Dietary Supplements: Altered Coagulation and Effects on Bruising. Dermatologic Surgery 2005; 31 (1): 819-26. D. Truong, D. Dressier, M. Hallett. Manual of Botulinum Toxin Therapy. Cambridge University Press 2009 JE. Kim et al. Vitamin E Inhibition on Platelet Pro-coagulant Activity: Involvement of Aminophospholipic translocase Activity. Thrombosis Research 2011; 127 (5): 435-42.

Date: September 17 2012 at 5:51 AM
Procedures, botox, bruising after cosmetic procedures, cosmetic procedure and bruising, cosmetic procedures, medications and cosmetic procedures, medications to stop before cosmetic procedures

Comments (2)

  1. N
    September 17 2012 at 6:27 AM

    What about laser facial hair removal? Does a person have to stop tretinoin before beginning with the treatments?

  2. Dr. Hanan Taha, M.D.
    September 18 2012 at 11:35 AM

    Hello @N Yes, tretinoin must be stopped for a week before and three days after a laser procedure. In this article I concentrated on medicines and herbs that you must stop in order to decrease bruising after a procedure that requires breaking your skin (with a needle). When it comes to lasers, precautionary measures are mean to prevent skin burning, scarring or pigmentary changes. This means stopping anyting that affects skin color and sensitivity, or increases the chance of irritability. These include peeling creams (vitamin A derivatives, AHAs and BHAs), whitening creams (such as hydroquinone) and, as of course, avoiding the sun. Thank you for you question!

Add a Comment